Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 169, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2003, 7:22 PM CDT for Ellis County, Rush County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 7:22 PM CDT (00:22 UTC)
- Expired
- Aug 18, 2003, 8:05 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1671 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2362 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 190022
SVRDDC
KSC051-165-190105-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT MON AUG 18 2003
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELLIS COUNTY IN CENTRAL KANSAS
NORTHERN RUSH COUNTY IN CENTRAL KANSAS
* UNTIL 805 PM CDT
* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF LIEBENTHAL...MOVING
NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED
LORETTA AT 725 PM CDT
PFEIFER AT 735 PM CDT
VICTORIA AT 755 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF QUARTERS,
WINDS OF 60 MILES AN HOUR,
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.
LAT...LON 3866 9939 3856 9918 3869 9904 3882 9904
3886 9916
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:32 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 18, 3:32 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 332 PM CDT MON AUG 18 2003 DAYS 1-2... ...MAIN FORECAST CHALLENGE OVER THE SHORT TERM WILL BE TSTORM CHANCES... A SHORTWAVE TROUGH IS CURRENTLY MOVING NORTHEAST ACROSS SOUTHWEST KANSAS ON THE EASTERN SIDE OF THE MAIN UPPER LOW OVER THE WY-CO BORDER AND HAS CONTRIBUTED TO THE ONGOING CONVECTIVE CLUSTER NORTHEAST OF HAYS. OTHER ISOLATED STORMS HAVE DEVELOPED IN THE AFTERNOON HEATING ALONG AND EAST OF A FRONTAL BOUNDARY WHICH LIES NE- SW ACROSS OUR WESTERN ZONES. FINALLY, CONVECTION IS CONTINUING TO INCREASE IN COVERAGE OVER CO AND IS MOVING EASTWARD. HAVE DECIDED TO BUMP POPS TO CHC CATEGORY ACROSS THE CWA TO COVER ALL POSSIBILITIES FOR TONIGHT. THE 500MB COLD POOL IN ASSOCIATION WITH THE MAIN VORT MAX BEGINS TO SPILL INTO WESTERN KANSAS DURING THE DAY TUESDAY AS THE WAVE KICKS OUT, CREATING A FAIRLY UNSTABLE AIRMASS OVER THE AREA BY AFTERNOON WITH LIFTED INDICES IN THE -3 TO -6 RANGE. IN ADDITION, THE SURFACE BOUNDARY OVER THE AREA TODAY IS EXPECTED TO REMAIN TO OUR NORTHWEST AND MAY BE A FOCUS FOR ACTIVITY. FOR NOW WILL NOT CHANGE THE GOING FORECAST AND WILL KEEP THE HIGHEST POPS TO THE NORTH WHERE THE COLDER AIR ALOFT AND SURFACE BOUNDARY IS EXPECTED TO BE. ACTIVITY MAY LAST WELL INTO TUESDAY NIGHT AS THE WAVE MOVES OUT OVER THE AREA. FOR WEDNESDAY, CONVECTIVE BOUNDARIES MAY BE LEFT OVER FROM PREVIOUS ACTIVITY AND AT THIS POINT COULDNT RULE OUT ISOLATED CONVECTION, ESPECIALLY DURING THE MORNING. BY EVENING, NVA SUBSIDENCE BEHIND THE DEPARTING WAVE MAY SQUASH CONVECTION SOMEWHAT. WILL LEAVE 20 POPS IN FOR NOW, BUT THEY MAY NEED TO BE DROPPED IF THE MODEL SOLUTIONS ARE CORRECT. FOR TEMPS, DID ONLY SOME MINOR TWEAKING TO THE GRIDS, OTHERWISE LEFT GOING FORECAST AS IS. DAYS 3-7... NOT MANY CHANGES FROM PREVIOUS EXTENDED FORECAST. KEPT SLIGHT CHANCE POPS GOING ACROSS WESTERN HALF FOR WEDNESDAY NIGHT, AS THE LEE TROUGH WILL BE SLOW TO RECEDE BACK WEST. ALSO, EXPANDED THE SLIGHT POPS FOR LATE FRI INTO FRIDAY NIGHT A BIT MORE EAST, TO BETTER MATCH THE SURROUNDING WFOS. THE LATEST AND GREATEST ECMWF IS AGREEING FAIRLY WELL WITH THE GFS, THE 120 HOUR AVN, AND THE 84 HOUR ETA, BRINGING AN HIGH PRESSURE SYSTEM NORTHEAST FROM OLD MEXICO INTO COLORADO BY FRIDAY NIGHT. THE GFS SEEMS QUICK TO BRING AN UPPER TROUGH FROM THE NORTHWEST COAST SOUTHEAST AND INTO THE PLAINS BY MONDAY, BUT PREFER THE LESS AMPLIFIED, SLOWER ECMWF MODEL SOLUTION. THE UPPER HIGH WILL BE HARD PRESSED TO GET MOVED OUT. SO, HAVE OPTED TO KEEP SATURDAY THROUGH TUESDAY DRY AND HOT. HARD TO SAY WHICH AFTERNOON WILL BE THE WARMEST, BUT THINK SAT-SUN-MON WILL ALL SEE UPPER 90S TO 100-103 IN SOUTHERN PART OF CWA. WILL HAVE TO WAIT AND SEE. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 70 99 68 97 / 30 20 20 20 GCK 68 97 66 96 / 30 20 20 20 EHA 67 95 65 97 / 30 20 20 20 LBL 69 98 65 97 / 30 20 20 20 HYS 71 100 70 97 / 30 30 30 20 P28 72 101 72 99 / 30 20 20 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 27/12
Hazardous weather outlook, Aug 18, 5:00 AM CDT, 14 hours 22 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 15
In the hours before
Local storm report, Aug 18, 6:44 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
0644 PM CDT MON AUG 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM GREENSBURG KS 0.88 IN HAIL
08/18/03 KIOWA
0335 PM GREENSBURG KS 0.88 IN HAIL
08/18/03 KIOWA
JOHNSONLocal storm report, Aug 18, 6:46 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
0646 PM CDT MON AUG 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM 3 NW MULLINVILLE KS 0.88 IN HAIL
08/18/03 KIOWA
0605 PM 4 NW MULLINVILLE KS 1.00 IN HAIL
08/18/03 KIOWA
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 38 min |
| Aug 19, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 54 min |
| Aug 19, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 51 min |
| Aug 19, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.